MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT OPEN FINE JAW; ULTRASONIC SURGICAL DEVICE
Model Number TB-0009OF
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/03/2021
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported the tip of the thunderbeat open fine jaw was damaged during a therapeutic liver resection procedure and it became impossible to output.It was unknown if any error messages were displayed.A similar device was used to complete the procedure.When checking the device, the tip cover of the probe was damaged and peeled off.The part had not fallen out of the body and had been pulled up.There was no reported patient harm or impact due to this event.
 
Additional Manufacturer Narrative
This mdr is being submitted as part of a retrospective review and remediation effort based on enhancements made to the company¿s mdr and complaint handling processes.Capas have been opened to manage the actions that are being taken to remediate this issue and ensure any required mdr reporting is completed.During device evaluation at olympus, it was found there were no scratches on the tip of the probe or any marks of contact with the non-insulated part.Tissue was found attached to the probe.There were no scratches on the non-insulated part or any marks on the contact with the probe.The grip was found to be broken, there was a scratch on the tip of the broken part, and the coating was partially peeled off.A probe check was done.When the grip was closed and the seal mode was output, no seal short circuit abnormality was found.This event is under investigation.A supplemental report will be submitted upon receiving additional information.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation.Updated fields: h6 and h10.The e1 "telephone number" field was corrected based on information available at the time of the initial submission.A review of the device history record found no deviations that could have caused or contributed to the reported issue.It has been more than 3 years since the subject device was manufactured.Based on the results of the investigation, the error occurred because the output was performed with body fluids attached to the tip of the probe and around the grip.The fracture of the grip part occurred due to the following mechanisms: 1.Due to handling such as pressing the tip of the gripper against tissue, excessive load was applied to the tip, causing cracks.2.The gripping part fell off due to additional load.The event can be prevented by following the instructions for use which state: ¿ in the unlikely event that there are cracks, hangnails, protrusions, scratches, cracks, or deformations on the probe tip, gripping section, tissue pad, insertion section, thunderbeat transducer exterior, transducer cord, transducer plug, etc., never use the device and replace it with a new spare device, as this may lead to output abnormalities, burns due to high-frequency leakage current, or the tip of the probe falling off.¿ should any crack, scratch, deformation, split, protrusion, or partial separating be observed on the probe tip, grasping section, tissue pad, insertion section, the surface of the transducer, transducer cord, or transducer plug, do not use them and replace the damaged instrument or the transducer with a spare.Using a damaged device may cause burns due to abnormal output or high-frequency (rf bipolar) current leakage or breakage of the probe tip, the tissue pad, and the grasping section.¿ when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ do not close the grip and perform seal and cut output when nothing is gripped between the grip and the tip of the probe, or when it cannot be confirmed whether the gripped biological tissue or blood vessel has been incised.Abnormal heat generation due to friction between the grip and probe tip may cause damage, deformation, or fall off of the grip and probe tip, part of the tissue pad may peel off, or severe wear may occur.¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿when treating living tissue or blood vessels in seal & cut mode, apply slight tension to make the incision so that you can clearly see the incision.Also, if a split occurs, immediately stop the output.Otherwise, abnormal heat generation due to friction between the tissue pad and the tip of the probe may cause the gripping part (both the stainless steel part and the fluororesin part) and the probe tip to break, deform, or fall off, or part of the tissue pad to peel off.There is.¿ when cleaning the grasping section or the probe tip during treatment, wipe it with a soft object such as a piece of gauze or a brush if a body fluid or tissue gets burnt onto it.Do not attempt to scrape it with a hard object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, the metal-exposed area around it, the tissue pad, a coated surface, or the probe tip may be scratched and damaged, which may lead to the damaged part falling off inside the body cavity.·during the surgery, avoid any burns on the gripping part, exposed metal parts around the gripping part, or the tip of the probe.Remove dirt with a soft object such as gauze or a soft brush.Scalpel blade or pin if you try to scrape it off with a hard object such as a set, the gripping part and the metal around the gripping part will be exposed.There are scratches on the part, fluororesin part, coating part, and probe tip.It may break during installation and fall into the body cavity, or the insulation structure may be damaged and the assembly may be damaged due to high frequency leakage current.There is a risk of burns to the fabric.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT OPEN FINE JAW
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17791704
Report Number9614641-2023-01357
Device Sequence Number15006500
Product Code GEI
UDI-Device Identifier14953170343343
UDI-Public04953170343346
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151743
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/03/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0009OF
Device Lot Number03K12
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/15/2021
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/04/2021
Supplement Date Received by Manufacturer09/29/2023
Initial Report FDA Received Date09/21/2023
Supplement Report FDA Received Date10/03/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/12/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown